Document Detail


Thiazide-induced severe hypercalcemia: a case report and review of literature.
MedLine Citation:
PMID:  20068444     Owner:  NLM     Status:  In-Process    
Abstract/OtherAbstract:
Most common causes of hypercalcemia are hyperparathyroidism, malignancy, vitamin D-mediated conditions such as sarcoidosis, and vitamin D toxicity. Less commonly, hypercalcemia can be caused by drugs such as thiazide diuretics and lithium. Mild hypercalcemia is usually asymptomatic but severe hypercalcemia is associated with nausea, vomiting, abdominal pain, excessive thirst, muscle weakness, lethargy, confusion, and fatigue. We are reporting a case of abdominal pain and altered mental status caused by thiazide-induced severe hypercalcemia of 19.8 mg/dL. This is the most severe case of thiazide-induced hypercalcemia that we have seen reported. Patients on thiazide diuretics should have their electrolytes frequently checked, especially patients on calcium supplements. Management usually includes hydration and discontinuation of drugs causing hypercalcemia.
Authors:
Harit V Desai; Kaushang Gandhi; Mala Sharma; Michaud Jennine; Parminder Singh; Maureen Brogan
Related Documents :
24848524 - A systematic review of transanal minimally invasive surgery (tamis) from 2010 to 2013.
24414404 - Frozen section in gynaecology: uses and limitations.
8069004 - Benzocaine-induced methemoglobinemia: report of a severe reaction and review of the lit...
7501784 - The association between intravenous haloperidol and torsades de pointes. three cases an...
11009204 - A yorkshire family with adult-onset cranio-cervical primary torsion dystonia.
17521784 - Case-fatality ratio of bacterial meningitis in the african meningitis belt: we can do b...
Publication Detail:
Type:  Journal Article    
Journal Detail:
Title:  American journal of therapeutics     Volume:  17     ISSN:  1536-3686     ISO Abbreviation:  Am J Ther     Publication Date:    2010 Nov-Dec
Date Detail:
Created Date:  2010-11-09     Completed Date:  -     Revised Date:  -    
Medline Journal Info:
Nlm Unique ID:  9441347     Medline TA:  Am J Ther     Country:  United States    
Other Details:
Languages:  eng     Pagination:  e234-6     Citation Subset:  IM    
Affiliation:
Department of Medicine, New York Medical College/Westchester Medical Center, Valhalla, NY, USA. haritvdesai@yahoo.com
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Amisulpride improved debilitating clozapine-induced sialorrhea.
Next Document:  Severe Bradycardia With a Prominent J Wave Refractory to Atropine: Was It a Cause or a Result of a F...